MAUDE Adverse Event Report: CORDIS CORPORATION SABER 2MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 2MM25CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48002025X
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but has not yet been received.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of a 2mm x 25cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter had leakage and failed to be inflated.There was no reported patient injury.There was no difficulty removing the product from the hoop, when removing the protective balloon cover or when removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The contrast to saline ratio was 1:1.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.Vessel /lesion characteristics: the lesion had calcification, no vessel tortuosity., the vessel was 90% stenosed.The device was used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in acute bend.The plunger did depress into the syringe/indeflator when trying to inflate.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation pressure was zero.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.A review of the manufacturing documentation associated with this lot# 82183809 presented no issues during the manufacturing process that can be related to the reported complaint.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly g4,g6,h1,h2,h3 and h6.As reported, the balloon of a 2mm x 25cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter had leakage and failed to be inflated.There was no reported patient injury.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The contrast to saline ratio was 1:1.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.The lesion had calcification, no vessel tortuosity, and the vessel was 90% stenosed.The device was used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was never in acute bend.The user was able to depress plunger into the syringe/indeflator when trying to inflate.The maximum inflation pressure was zero.The product was returned for analysis.A non-sterile saber 2mm25cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from the distal area of the balloon.Per sem analysis on the balloon leakage observed during the functional test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82183809 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ was confirmed via device analysis as a leakage of water was noted during functional analysis.However, the exact cause cannot be determined.Device analysis revealed scratch marks on the balloon surface near the rupture.It is likely vessel characteristics contributed to the reported event as evidenced by the results provided.The balloon material near the rupture appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.The vessel was described as chronically occluded with calcification and tortuosity; it is likely these characteristics contributed to rupture noted upon analysis.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 2MM25CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key11678682
Report Number9616099-2021-04420
Device Sequence Number3157996
Product Code LIT
UDI-Device Identifier20705032069226
UDI-Public20705032069226
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number48002025X
Device Catalogue Number48002025X
Device Lot Number82183809
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2021
Initial Date Received by Manufacturer 03/22/2021
Supplement Date Received by Manufacturer05/19/2021
05/17/2021
Initial Report FDA Received Date04/16/2021
Supplement Report FDA Received Date05/13/2021
05/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
,INDEFLATOR MERIT; CONTRAST IODIXANOL